[Skip to Content]
[Skip to Content Landing]
Article
November 4, 1968

Thiazide-Induced Hypokalemia With Associated Major Ventricular Arrhythmias: Report of a Case and Comment on Therapeutic Use of Bretylium

Author Affiliations

From the departments of internal medicine. Charles T. Miller Hospital, St. Paul, and University of Minnesota Medical School, Minneapolis.

JAMA. 1968;206(6):1302-1304. doi:10.1001/jama.1968.03150060076022
Abstract

A 48-year-old woman survived multiple episodes of ventricular tachycardia, flutter, and fibrillation which were associated with a profound thiazide-induced hypokalemia. The significant features of the case are (1) the dosage of hydrochlorothiazide was quite modest, (2) the patient had no known underlying heart disease and was not receiving digitalis, and (3) the arrhythmias were remarkably refractory to the usual therapeutic measures. When recurring ventricular tachyarrhythmias could not be controlled with quinidine sulfate, procainamide hydrochloride diphenylhydantoin sodium, and lidocaine hydrochloride, treatment with bretylium tosylate was instituted. No further episodes occurred thereafter, and it was possible to discontinue this agent without ventricular automatism after potassium repletion had been accomplished. Bretylium appears to be a new and effective agent for the control of major ventricular arrhythmias.

×